Iowa, 2002Flooding and Hail in Iowa, August 12, 2002
August 12, 2002 · NWS DVN · 7 events in 3 counties and zones
4 thunderstorm wind, 2 flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 12, 1:24 PM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 12, 1:24 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
224 PM CDT MON AUG 12 2002
CWA SITTING IN THE WARM AND STICKY AIR...WITH DEWPOINTS IN THE UPPER
60S TO LOW 70S...A WEAK SURFACE BOUNDARY EXTENDING ACROSS SRN IA...
PRESSURE FALLS OVER MUCH OF CWA...AND AN UPPER LEVEL WAVE ABOUT TO
COME ACROSS CWA. SITUATION RIPE FOR SOME SERIOUS CONVECTION. DECAYING
MCS FROM LAST NIGHT LAYED OUT A BOUNDARY ACROSS SRN CWA. CONVECTION
ACROSS NWRN IA ALONG AND JUST AHEAD OF FRONT. 850MB INDICATING A
BOUNDARY ACROSS CWA THERE TOO...WITH BEST MOISTURE IN A PLUME
EXTENDING FROM TX...TO CNTRAL KS...THROUGH OAX...TO MN. HAVE MADE
ASSUMPTION THAT THE LITTLE DATA ON SOUNDING FROM OAX THIS MORNING IS
NOT REPRESENTATIVE. ANALYZED UPPER LEVEL SHORT WAVES MATCH WELL WITH
WHAT IS ON WV SATELLITE IMAGERY AT 700 AND 500 MB. REALLY SIGNIFICANT
UPPER LEVEL DIVERGENCE OVER IA ON 250MB ANALYSIS.
MAIN FORECAST PROBLEM THIS PACKAGE INCLUDES TEMPS NEXT TWO DAYS...AND
TIMING OF PRECIPITATION.
12Z MODELS APPEAR TO BE COMING TOGETHER FAIRLY NICELY ON THE MOVEMENT
OF THE ONCOMING FRONT FOR TONIGHT/TUESDAY. ALL BUT THE AVN INITIALIZED
POORLY BY ACCEPTING WHAT LOOKS LIKE A BAD DEWPOINT FROM THE OAX SOUNDING
AT 850 MB. FROM SATELLITE IMAGERY AND RADAR RETURNS...DONT SEE HOW SUCH
A LOW DEWPOINT COULD BE METEOROLOGICALLY CONSISTENT. ETA SEEMS TO HAVE
SMOOTHED IT SOMEWHAT...AS DID THE NGM...BUT THE RUC HAS LOWEST DEWPOINTS
THERE AT INITIALIZATION. ALSO SOME OTHER MISSING UA DATA FOR ETA/NGM
THAT MADE IT INTO AVN ACCORDING TO NCEP DISCUSSION. HOPEFULLY 18Z RUNS
WILL HAVE IMPROVED DATA. ON TUESDAY THE AVN SPINS UP THE SURFACE LOW
VERY STRONGLY. THERE IS ENOUGH UPPER LEVEL SUPPORT FOR IT
TONIGHT...LITTLE QUESTION ON POPS. WILL KEEP CATEGORICAL 90 POPS OVER
CWA FOR TONIGHT. PRECIP SHOULD COME IN THE FORM OF THE INITIAL
SVR/NEAR SVR CONVECTION THIS EVENING...AND THEN ANOTHER WAVE AS THE
MAIN FRONT MOVES THROUGH IN THE EARLY MORNING. MAY NOT BE MUCH OF A
BREAK BETWEEN WAVES...SO WILL NOT GET CUTE WITH WORDING. TEMPS TO BE
CONSERVATIVE TONIGHT WITH INCREASED CLOUD COVER.
TUESDAY...CONCERNS WITH HOW SPUN UP THE AVN GETS AND POSSIBLE PROBLEMS
WITH MOISTURE CONTENT WITH OTHER MODELS KEEP THINGS SOMEWHAT
COMPLICATED. AVN GETS VERY WOUND UP...BUT THINK THAT CONVECTION IS
HELPING THIS TO BE TOO STRONG. AGREE WITH STRONG DYNAMICS BUT QPF
APPEARS TO BE OVERDONE FOR EVEN THIS STRONG SYSTEM. WITH SYSTEM
SLOWING DOWN FROM EVEN LAST NIGHTS RUN...THINK THAT LIKELY ACROSS MOST
OF CWA IS BEST...WITH A LITTLE BIT OF CATEGORICAL IN THE EAST OK.
TEMPS TRICKY...WITH A BIG RANGE ACROSS CWA. FAR SOUTHEAST MAY GET THE
MOST SUN...BUT WITH RAINFALL EVERYWHERE OVERNIGHT INTO MORNING...TEMPS
WILL BE KEPT DOWN BY INCREASED MOISTURE AND CLOUDS. WILL STICK FAIRLY
CLOSE TO COOL MAV NUMBERS.
TUESDAY NIGHT WITH SURFACE FRONT SHIFTING OFF TO EAST CHANCES FOR
PRECIP REALLY DROP OFF...THOUGH WILL HANG ONTO A CHANCE UNTIL MIDNIGHT
WITH THE UPPER LEVEL TROUGH STILL DUE THROUGH. WITH LOTS OF CAA...
EXPECT TEMPS TO DROP OFF...THOUGH WILL GO CONSERVATIVE ON TEMPS DUE TO
INCREASED CLOUD COVER.
WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE DRY...THOUGH ON WEDNESDAY
LAPSE RATES ARE ENOUGH FOR A GOOD CU FIELD. COOL TEMPS SHOULD REMAIN
WITH WAA NOT KICKING IN AGAIN UNTIL WENDESDAY NIGHT/THURSDAY. WILL GO
SLIGHTLY WARMER THAN GUIDANCE...BUT NOT BY MUCH.
EXTENDED...THU-MON
MODEL CHANGES ANTICIPATED IN THIS MORNINGS AFD BEGINNING TO SHOW UP...
WITH SOME BIG DIFFERENCES BY SATURDAY AM BETWEEN MODELS. ZONAL FLOW
STILL EXISTS...BUT EACH MODEL RUNS MODERATE SIZED SHORTWAVES THROUGH
IT AT A DIFFERENT PACE. EXPECT THAT THESE WILL SLOWLY COALESCE INTO A
MORE AMPLIFIED FLOW THAN THEY CURRENTLY SHOW.
ON THURSDAY MODELS RUN A FRESH FRONT TOWARDS AREA...BUT WITH FRONT NOT
MAKING IT INTO THE CWFA. MAY NEED SOME POPS FOR THIS TIME FRAME AS WE
GET CLOSER TO THURSDAY. TEMPS SHOULD WARM UP QUITE NICELY AHEAD OF THE
FRONT...AND WILL WARM HIGHS ACCORDINGLY. EARLY FRIDAY APPEARS TO BE IN
BETWEEN SYSTEMS...BUT A WARM FRONT APPEARS TO DEVELOP OVER THE AREA BY
00Z UPON WHICH PCPN CAN FOCUS. CHANCE POPS NOT UNREASONABLE. MODERATING
TEMPS REASONABLE. SATURDAY AND SUNDAY SHOW ANOTHER COLD FRONT AND
ASSOCIATED LOW CENTER PASS OVER THE REGION...SO CHANCE POPS AGAIN
REASONABLE FOR THAT AREA. ON MONDAY...FRONT STILL HANGING ABOUT THE
REGION...WHICH MATCHES WELL WITH THE NEARLY ZONAL FLOW MODELS DEPICT. AS
DONT FEEL THIS WILL PAN OUT...DONT QUITE BELIEVE IN POPS FOR MON...BUT
CANT RULE THEM OUT EITHER. AS FRONT NEVER GETS THROUGH AREA...GRADUALLY
WARMING TEMPS WILL DO FOR NOW...THOUGH THINK STORY FOR MONDAY WILL BE
QUITE DIFFERENT BY THE END OF THE WEEK.
.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
LRE
In the hours before
Special weather statement, Aug 12, 3:13 PM CST, 22 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-131000-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 PM CDT MON AUG 12 2002
...SHOWERS AND THUNDERSTORMS...
STRONG THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS IOWA AND MISSOURI
WILL PUSH EAST ACROSS THE REGION TONIGHT AHEAD OF A COLD FRONT. BY
EARLY MORNING...THE COLD FRONT WILL EXTEND FROM NEAR QUINCY TO
NEAR FREEPORT ILLINOIS. STRONG UPPER LEVEL DYNAMICS COUPLED WITH
MODERATE INSTABILITY WILL RESULT IN THE THREAT FOR SOME SEVERE
THUNDERSTORMS THIS EVENING...GENERALLY FROM NOW UNTIL MIDNIGHT. THE
MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 65 MPH...WITH
LARGE HAIL TO NEAR 1 INCH IN DIAMETER ALSO POSSIBLE. ASIDE FROM THE
THREAT OF HIGH WINDS AND LARGE HAIL...HEAVY RAIN IS LIKELY GIVEN THE
AMPLE LOW LEVEL MOISTURE AND STRONG UPPER DYNAMICS.
ON TUESDAY...A SECONDARY LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP
ALONG THE FRONT AND LIFT NORTHEAST ACROSS THE AREA. THIS SYSTEM
WILL CAUSE RAIN TO CONTINUE FOR AREAS MAINLY ALONG AND SOUTHEAST OF A
LINE FROM DUBUQUE IOWA...TO KIRKSVILLE MISSOURI...FOR TUESDAY AND
TUESDAY EVENING.
STORM TOTAL RAINFALL AMOUNTS BY TUESDAY EVENING WILL GENERALLY AVERAGE
FROM 1 TO 1.5 INCHES IN MOST AREAS...WITH SOME AREAS RECEIVING 2 TO
4 INCHES. THESE HIGHER RAINFALL TOTALS COULD LEAD TO LOCALIZED
FLOODING ESPECIALLY IN URBAN AREAS...AND ALONG SMALL STREAMS AND
CREEKS.
WITH THE PASSAGE OF THE COLD FRONT...TEMPERATURES WILL BE NOTICEABLY
COOLER AND LOWER HUMIDITIES WILL BE FOUND.
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY FROM LATE THIS AFTERNOON
UNTIL MIDNIGHT TONIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. SPOTTERS
MAY ALSO BE NEEDED OVERNIGHT TONIGHT INTO TUESDAY MORNING FOR LOCALIZED
FLOODING PROBLEMS.
LRE
Event by event
4 thunderstorm wind, 2 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Jefferson
- When
- August 12, 3:35 PM CST to 3:45 PM CST
- Where
- Jefferson County, 4 mi SE of Libertyville
- Measured
- 61 kt (70 mph)
- Property damage
- $50,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.917, -92.000
Barn collapsed due to high wind, while another building was completely removed from property on Indigo Boulevard. Garage destroyed, trees blown down and camper overturned on South 255th Street between Fairfield and Libertyville. Several vehicles also damaged at an auto body shop.
Hail, Jefferson
- When
- August 12, 3:35 PM CST
- Where
- Jefferson County, 3 mi SE of Libertyville
- Measured
- 1.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 40.917, -92.017
Golfball sized hail reported near the intersection of Ivy Avenue and 255th Street near Libertyville.
Thunderstorm Wind, Jefferson
- When
- August 12, 3:45 PM CST
- Where
- Jefferson County, Fairfield
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.000, -91.983
Thunderstorm Wind, Jefferson
- When
- August 12, 3:46 PM CST
- Where
- Jefferson County, Libertyville
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.950, -92.050
Trees down, crops flattened, and several homes damaged.
Flood, Jones
- When
- August 12, 6:00 PM CST to 10:00 PM CST
- Where
- Jones County, Wyoming
- Reported by
- NEWSPAPER
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
Torrential rain forced Little Bear Creek out of it's banks. The Creek, for a while, threatened a local supermarket, but never entered the store. A report of 5 inches of rain in 45 minutes was received between Wyoming and Onslow. Firefighters and homeowners sandbagged a few homes where basements were flooded.
Thunderstorm Wind, Linn
- When
- August 12, 6:10 PM CST
- Where
- Linn County, Mt Vernon
- Measured
- 61 kt (70 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 41.917, -91.417
A downburst with winds around 70 mph produced considerable damage to trees and power lines in Mount Vernon, especially on the north side of town. A few cars were damaged by the falling trees. The downburst was unusual in that it appeared to have occurred from east to west.
Flood, Linn
- When
- August 12, 6:10 PM CST to 9:00 PM CST
- Where
- Linn County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
Rainfall of 3 to 4 inches in under an hour triggered urban and small stream flooding in several communities including Mount Vernon, Springville and Lisbon. Several homes also had water pumped from basements.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Maryland, August 12 to 19, 20024 deaths · 14 events
- Flash Flooding and Hail in Kansas, August 12 to 13, 2002$4.1 million · 2 in hail · 52 events
- Hail and Damaging Winds in Oklahoma, August 12 to 13, 20022 injured · $216,000 · 73 kt wind · 17 events
- Flash Flooding and Lightning Strikes in Wisconsin, August 12, 2002$320,000 · 6 events
- Tornadoes and Flash Flood in Kansas, August 12, 2002$100,000 · F0 · 16 events
- Tornado in Missouri, August 12, 2002$50,000 · F1 · 1 event
- Hail and Damaging Winds in Ohio, August 12, 2002$115,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 12, 2002$65,000 · 8 events
- Damaging Winds in Iowa, August 12, 2002$50,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Pennsylvania, August 12, 2002$42,000 · 0.88 in hail · 2 events
- Heat in Virginia, August 12 to 19, 200222 events
- Hail and Damaging Winds in New York, August 12, 2002$15,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312744, 5312745, 5312666, 5312667, 5312747, 5312668, 5312746.